Chat with us, powered by LiveChat

Morphine Overdose Quick Identification and Treatment

Morphine, the first synthetic opiate drug, was created in 1803. Pure morphine is 10 times stronger than opium. After it was widely used in medical practice as a pain treatment, it was found to be highly addictive.
In modern medicine, morphine is still the precursor to other opioid drugs like oxycodone, hydrocodone, and codeine. It is also the basis for the morphine milligram equivalents (MME) measurement. The base dose of any prescription opioid drug is compared to one standard milligram dose of morphine to understand potency.

Morphine is an essential opioid drug that is still prescribed to treat pain. It is a Schedule II medication, according to the U.S. Drug Enforcement Administration (DEA).

Morphine Overdose Symptoms: Potentially Deadly

As the original synthetic opioid, morphine overdose symptoms are like those of other opioid painkillers and illicit narcotics. Shared symptoms of overdose include:

Symptoms of Opioid Overdose

  • Spasms of the stomach or intestinal tract
  • Drowsiness or sleepiness
  • Pinpoint pupils
  • Confusion or disorientation
  • Passing out
  • Breathing changes
  • Cold or clammy skin
  • A bluish tint to the skin
  • Stopped breathing

The opioid receptors in the brain trigger pain relief and a release of neurotransmitters that may trigger the reward system. In addition, they also change breathing. This effect was a reason that codeine and milder opioid drugs are sometimes in cough syrups.
In larger doses, or in more potent drugs like morphine, breath suppression can happen consistently, leading to oxygen deprivation that may change brain function over time. If it occurs rapidly, it can lead to stopped breathing and death from oxygen deprivation.
Opioid abuse and addiction lead to numerous fatal overdoses all over the world. In the United States, as of 2016, an estimated 115 deaths from fatal opioid overdoses occur every day.
If you see someone experiencing these symptoms, especially if the person is passing out, looking extremely sedated, or struggling to breathe, call 911 because they need emergency medical attention. Each moment counts in this situation.

Morphine Doses: Too Much Leads to Poisoning

When prescribed, morphine doses have an analgesic effect for about four hours overall, with peak effects one hour to two hours after the drug is ingested. There are some extended-release versions of this medication that work for eight to 12 hours.
Because different morphine prescriptions will have different dose sizes — whether they’re extended release or immediate release, or according to the specific brand — it is important to follow your prescribing doctor’s instructions on taking the opioid painkiller. Taking more morphine than prescribed, or taking it more often than prescribed, can lead to an overdose very quickly.
If you take a painkilling opioid drug with some other substances, like alcohol or benzodiazepines, your risk of overdose is also increased. It is important to be clear with your prescribing physician about other prescription drugs you may be taking.
Per the MME chart, doses of 50 MME per day increase one’s risk of overdose twofold. It is important that clinicians keep MMEs for different prescription painkillers in the range of 20 MME to 50 MME, according to the U.S. Centers for Disease Control and Prevention (CDC), although this is considered a high dose and increases the risk of physical dependence and addiction.
Morphine’s half-life is about two hours for the immediate-release versions. If you take morphine as prescribed, your physician has calculated a safe dose for you. If you experience any side effects, such as feeling too drowsy or sedated, speak with your doctor to adjust your dose because it may be too high. If you feel like you are having trouble staying awake or breathing, you may need medical attention, so call poison control or 911.
Taking another dose of morphine before the first has cleared your system increases your risk of overdose. If you struggle with morphine abuse or addiction, then you are more likely to take this drug more often. Doing so could rapidly lead to overdose.

How to Help Someone Who Has Overdosed on Morphine

If you struggle with morphine addiction, you need to get evidence-based addiction treatment to overcome substance abuse. This greatly reduces your risk of overdosing on this drug. If you know someone who abuses opioids like morphine, please encourage them to seek treatment.
If you call 911 because you see someone overdosing on morphine or another opioid drug, there are a few things you can do to help while you wait for emergency medical services (EMS) to arrive.

How to Help Someone Overdosing

  • Stay with the person and make sure, if they are conscious, that they do not wander away.
  • Try to keep the individual awake.
  • If they are unconscious, roll them on their side to prevent choking should they vomit.
  • Keep them breathing, which may require instructions from the 911 operator while you wait for EMS.

Since the recent opioid overdose epidemic arose in the U.S. in the early 2000s, lawmakers have been debating the value of greater access to naloxone, a drug that temporarily reverses opioid overdoses. Naloxone has been used in hospitals and by EMS for years to reverse overdoses, but allowing the general public to have access to this substance is a newer phenomenon.

With the development of nasal spray versions though, safe administration is easier. Several states have passed laws allowing family members and caretakers to have access to naloxone so that they can treat loved ones who may take painkillers for chronic pain or late-in-life illnesses. Some states have even passed legislation that allows pharmacies to dispense naloxone to anyone without a prescription.
Naloxone works by binding to the body’s opioid receptors instead of opioids. It is often described as kicking opioids off those receptors. This temporarily stops the effects of opioid drugs that are in the body. Naloxone has no known side effects and is not addictive, so it is considered very safe to administer and consume. However, it is important to know that naloxone’s half-life is much shorter than morphine’s half-life. As a result, its ability to stop a drug overdose is temporary. Further medical treatment is needed as the overdose will likely return once the naloxone has worn off.

Treatment for Morphine Addiction

Once emergency medical professionals have treated the overdose, the person may be hospitalized for a day or two to ensure they are physically stabilized. If you experience an overdose on opioids because of substance abuse, get help from medical professionals to find evidence-based detox and rehabilitation. An overdose is a clear sign that further treatment is needed.